Oklahoma, 2014

Hail and Damaging Winds in Oklahoma, June 5 to 6, 2014

June 5 to 6, 2014 · NWS OUN · 7 events in 6 counties and zones

A stalled front served as a focus for nocturnal storm development early on the morning of the 5th. As a low level jet strengthened, elevated supercells developed, strengthened by moderate deep layer shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A stalled front served as a focus for nocturnal storm development early on the morning of the 5th. As a low level jet strengthened, elevated supercells developed, strengthened by moderate deep layer shear. This led to a couple of isolated severe hail reports over far north central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 5, 5:41 AM CST, 9 minutes earlier.

Area forecast discussion, Jun 5, 5:41 AM CST, 9 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
641 AM CDT THU JUN 5 2014

.DISCUSSION...
PLEASE SEE THE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
EXTREMELY HIGH CONFIDENCE OF STRONG TO SEVERE STORMS IMPACTING PNC
WITHIN THE HOUR. OTHERWISE...EXPECT SOUTH WINDS AT MOST OTHER
TERMINALS THROUGH THIS AFTERNOON AND EVENING. THE EXCEPTION WILL
BE AT WWR/GAG WITH A WIND SHIFT FROM THE NORTH LATER TODAY.
THUNDERSTORMS WILL AGAIN BE POSSIBLE DURING THE OVERNIGHT HOURS
LATE TONIGHT THROUGH TOMORROW MORNING NEAR WWR/GAG AND PNC.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  95  73  91  73 /  20  20  40  20
HOBART OK        100  72  98  72 /  10  20  20  20
WICHITA FALLS TX 101  75 100  74 /   0  10  10  10
GAGE OK           93  67  91  69 /  20  30  50  70
PONCA CITY OK     92  71  85  72 /  90  60  50  70
DURANT OK         94  74  94  73 /   0  10  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/03/03
Hazardous weather outlook, Jun 5, 4:06 AM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
506 AM CDT THU JUN 5 2014

OKZ004>048-050>052-TXZ083>090-061015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
506 AM CDT THU JUN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
OKLAHOMA.

LOCATION...
THE RISK AREA IS NORTH OF A LINE EXTENDING FROM ELK CITY...TO
ANADARKO...TO NORMAN...TO CALVIN.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 7 PM TO 5 AM.

IMPACTS... STRAIGHT LINE WIND GUSTS UP TO 75 MPH AND DAMAGING
HAIL TO THE SIZE OF GOLF BALLS.

DISCUSSION...A FEW THUNDERSTORMS MAY DEVELOP OVER NORTHERN
OKLAHOMA THIS MORNING IN RESPONSE TO OUTFLOW FROM A LARGE
THUNDERSTORM COMPLEX OVER KANSAS. IF THESE STORMS DO FORM...
ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
THE VICINITY OF A FRONTAL BOUNDARY NORTHWEST OF THE BODY OF
OKLAHOMA LATE THIS AFTERNOON AND EVENING. THESE STORMS WILL
LIKELY FORM INTO A SEVERE STORM COMPLEX AND MOVE SOUTHEAST ACROSS
THE NORTHERN-HALF OF OKLAHOMA.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREA SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER
OPERATIONS THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL BE IN THE FORECAST THROUGH THE EARLY PART OF
NEXT WEEK. THROUGH AT LEAST FRIDAY...THE GREATEST CHANCES FOR RAIN
AND STORMS WILL BE OVER THE NORTHERN HALF OF OKLAHOMA...WITH THE
CHANCES INCREASING FARTHER SOUTH THROUGH THE RED RIVER VALLEY OVER
THE WEEKEND AND EARLY NEXT WEEK. STORM CHANCES WILL DECREASE
ACROSS NORTHERN AND CENTRAL OKLAHOMA EARLY NEXT WEEK BUT LINGER
ACROSS SOUTHERN OKLAHOMA AND NORTHERN TEXAS THROUGH TUESDAY.

SEVERE STORMS...ALONG WITH THE THREAT OF FLASH FLOODING FROM
EXCESSIVE RAINFALL AMOUNTS...WILL BE POSSIBLE THROUGHOUT THIS
FORECAST PERIOD.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

11

In the hours before

Special weather statement, Jun 5, 5:03 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
603 AM CDT THU JUN 5 2014

OKZ004-009-010-051130-
WOODWARD OK-HARPER OK-ELLIS OK-
603 AM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WOODWARD...SOUTH
CENTRAL HARPER AND NORTHWESTERN ELLIS COUNTIES UNTIL 630 AM CDT...

AT 600 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES EAST OF
FOLLETT...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LOCATIONS IMPACTED INCLUDE...
FORT SUPPLY...MAY AND CATESBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3678 9960 3655 9944 3636 9996 3643 10001
      3656 10001
TIME...MOT...LOC 1100Z 241DEG 33KT 3649 9993
Special weather statement, Jun 5, 5:25 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
625 AM CDT THU JUN 5 2014

OKZ008-051200-
KAY OK-
625 AM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KAY COUNTY UNTIL 700 AM
CDT...

AT 622 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BRAMAN...
MOVING EAST AT 50 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
NEWKIRK...BRAMAN...HARDY...CHILOCCO AND PECKHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3691 9675 3689 9686 3681 9738 3682 9741
      3689 9746 3694 9747 3700 9736 3700 9675
TIME...MOT...LOC 1122Z 259DEG 43KT 3689 9733

The radar

The Wichita radar (KICT), 93 km away, was scanning. The volume nearest the first event began at 11:51 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Kay

When
June 5, 5:50 AM CST
Where
Kay County, Newkirk
Measured
2.25 in hail
Reported by
Public
Coordinates
36.880, -97.060

No damage information provided.

Hail, Kay

When
June 5, 5:54 AM CST
Where
Kay County, Newkirk
Measured
1.5 in hail
Reported by
Public
Coordinates
36.880, -97.060

No damage information was provided.

Thunderstorm Wind, Caddo

When
June 6, 5:25 AM CST
Where
Caddo County, 2.99 mi SSE of Stecker
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.920, -98.300

Hail, Comanche

When
June 6, 5:45 AM CST
Where
Comanche County, 1.84 mi WSW of Lawton
Measured
1 in hail
Reported by
Public
Coordinates
34.600, -98.420

Thunderstorm Wind, Grady

When
June 6, 5:45 AM CST
Where
Grady County, Acme
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.800, -98.020

Thunderstorm Wind, Pontotoc

When
June 6, 7:10 AM CST
Where
Pontotoc County, 5.15 mi E of Vanoss
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.770, -96.780

Minor damage to one home. An outbuilding was completely destroyed and several 12 to 14 inch diameter trees were snapped off at the based.

Hail, Carter

When
June 6, 7:25 AM CST
Where
Carter County, 2.85 mi W of Gene Autry
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.280, -97.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527871, 527872, 527893, 527894, 527895, 527898, 527899.